Alert archive / Georgia / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Tallahassee, FL

April 6, 20195 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at Apr 6, 2019, 8:31 PM EDT for 5 counties in Georgia. It was in force for 68 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 6, 2019, 8:31 PM EDT (00:31 UTC)
Expired
Apr 6, 2019, 9:39 PM EDT
In force
68 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Baker County, GA, Decatur County, GA, Early County, GA, Miller County, GA, Mitchell County, GA

The radar

The Ft Rucker radar (KEOX), 85 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 6, 9:00 PM EDTFLASH FLOODColquitt, GAA FEW AREAS OF FLOODING REPORTED AROUND COLQUITT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2019-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2019-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
526 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1373 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

673 
WGUS52 KTAE 070031
FFWTAE
GAC007-087-099-201-205-070200-
/O.NEW.KTAE.FF.W.0001.190407T0031Z-190407T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
831 PM EDT SAT APR 6 2019

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northeastern Decatur County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Southwestern Mitchell County in southwestern Georgia...
  Southwestern Baker County in southwestern Georgia...
  Central Early County in southwestern Georgia...

* Until 1000 PM EDT.

* At 831 PM EDT, Doppler radar indicated slow moving thunderstorms 
  producing heavy rain across the warned area. Rainfall rates over 5 
  inches per hour are occurring as measured by a weather station 
  west of Colquitt. Flash flooding is expected to begin shortly, 
  particularly near Colquitt.

* Some locations that will experience flooding include...
  Colquitt, Blakely, Centerville, Damascus, Vada, Babcock, Hoggard
  Mill, Mayhaw, Steinham Store, Rock Hill, Boykin, Cuba, Mimsville,
  Harmony Church Rd/hwy 45, Old Damascus, Jeterville, Cooktown,
  Hentown, Bellview and Sawhatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3131 8464 3127 8455 3123 8447 3108 8437
      3108 8438 3094 8438 3123 8505 3138 8503

$$

42-DVD
2 follow-up statements
557 
WGUS72 KTAE 070104
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
904 PM EDT SAT APR 6 2019

GAC007-087-099-205-070113-
/O.CAN.KTAE.FF.W.0001.000000T0000Z-190407T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Decatur GA-Mitchell GA-Baker GA-Early GA-
904 PM EDT SAT APR 6 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN DECATUR...SOUTHWESTERN
MITCHELL...SOUTHWESTERN BAKER AND CENTRAL EARLY COUNTIES IS
CANCELLED...

Heavy rain has diminished across this area. Please continue to heed 
any remaining road closures.

LAT...LON 3126 8454 3108 8454 3108 8464 3107 8465
      3107 8467 3117 8492 3125 8492 3125 8475
      3126 8474 3125 8471 3126 8470 3125 8469
      3126 8468

$$

GAC201-070200-
/O.CON.KTAE.FF.W.0001.000000T0000Z-190407T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller GA-
904 PM EDT SAT APR 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
MILLER COUNTY...

At 903 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin 
shortly. Rainfall rates in excess of 5 inches per hour have occurred 
with slow moving thunderstorms.

Some locations that will experience flooding include...
Colquitt, Boykin, Babcock, Harmony Church Rd/hwy 45, Jeterville,
Cooktown, Mayhaw and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3126 8454 3108 8454 3108 8464 3107 8465
      3107 8467 3117 8492 3125 8492 3125 8475
      3126 8474 3125 8471 3126 8470 3125 8469
      3126 8468

$$

42-DVD
267 
WGUS72 KTAE 070139
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
939 PM EDT SAT APR 6 2019

GAC201-070149-
/O.CAN.KTAE.FF.W.0001.000000T0000Z-190407T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Miller GA-
939 PM EDT SAT APR 6 2019

...THE FLASH FLOOD WARNING FOR MILLER COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3126 8454 3108 8454 3108 8464 3107 8465
      3107 8467 3117 8492 3125 8492 3125 8475
      3126 8474 3125 8471 3126 8470 3125 8469
      3126 8468

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Apr 6, 8:24 PM EDT, 7 minutes earlier.

Area forecast discussion, Apr 6, 8:24 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
824 PM EDT Sat Apr 6 2019

.UPDATE...

Adjusted PoPs based on current radar coverage and trends. While
most convection is generally diminishing, some activity is
expected to linger over our Georgia zones until around or just
after midnight. Also, forecast minimum temperatures were bumped up
a few degrees.

&&

.PREV DISCUSSION [728 PM EDT]...

.NEAR TERM [Through Tonight]...

Warm/Stationary front is analyzed just to the north of the CWA with
multi-layered clouds south of the front across our CWA. Scattered
showers and thunderstorms are favoring the front in the better
low level convergence with additional showers/storms developing to
our west and in the FL panhandle. A marginal risk of severe
storms remain across our AL counties where weak but better
dynamics reside.

The front is expected to move a little further north tonight with
the better convergence moving north with it. Precipitation chances
favor our GA/AL counties through mid evening then chances taper
off towards and after midnight.

After midnight, another round of fog appears likely especially
across the coastal waters into our FL/AL counties where dense fog is
possible. Much like the areas that received dense fog this morning.

Low temperatures tonight will be in the low to mid 60s.

.SHORT TERM [Sunday Through Tuesday Night]...

The short term period will be dominated by scattered to isolated showers
and thunderstorms. Patchy fog is possible each morning as surface
dewpoints have increased across the area.

Mid-level ridging will build across the region overnight and into
Sunday morning as the warm front draped across south central
Georgia lifts north into the Tennessee valley. Drier air aloft
will briefly work its way into the region suppressing the chance
for showers and thunderstorms during the day Sunday. Sufficient
daytime heating Sunday should provide a favorable setup for sea-
breeze convection to develop. Any convection that does develop
will be limited in coverage.

The GFS, NAM, and Euro models are in agreement that a weak surface
low will develop across northern Louisiana in conjunction with an
upper level shortwave trough that lifts north through east Texas.
The GFS is much more progressive with the system compared to the
NAM. This is noted in the 500mb vorticity field where the GFS has
a slightly more amplified northern stream that descends
equatorward and grabs the system out of the Gulf Tuesday night.
The GFS and Euro models are in agreement with the progression of
the system, owing more confidence that the system exit the region
Tuesday night. As the surface low progresses eastward across the
Mississippi valley on Monday, our chances for severe thunderstorms
will be at its highest. Higher instability, lift, and shear albeit
weak shear will remain northwest of the area Monday, but the
chance for an isolated severe storm still remains as noted with
the marginal risk outlooked by SPC.

.LONG TERM [Wednesday Through Saturday]...

Some timing differences exist between the operational models as
the upper low responsible for elevated shower and thunderstorm
chances will swing across the region late Tuesday night into
Wednesday morning. Opted to keep low end chances for showers on
Wednesday to account for the GFS lingering the upper low over
north Florida/south Georgia. A brief quiet period is expected
Thursday, before models diverge on solutions Friday into the
weekend. Early indications are that the active pattern of systems
moving through the region will continue, so stay tuned!
Temperatures several degrees above normal are expected through
the period.

.AVIATION...

[Through 00Z Monday] Scattered TSRA will gradually diminish this
evening. TSRA will be near ABY through around 02z. Areas of fog and
low ceilings are expected to develop later tonight with IFR or lower
conditions.

.MARINE...

Calm conditions expected to persist through Monday when the next
frontal system will push across Gulf waters. At least cautionary
conditions are expected as the system approaches and pushes through
Monday into Tuesday. Otherwise, expect scattered showers and
thunderstorms will yield locally rough conditions near any
stronger storms during that timeframe. Areas of sea fog are
expected each night through the weekend, with conditions likely
slow to improve through the subsequent morning hours. Calmer
conditions will likely prevail from Wednesday onward.

.FIRE WEATHER...

There are currently no fire weather concerns. We will have plenty of
low level moisture in place along with rain chances the next several
days.

.HYDROLOGY...

General rainfall amounts of 2 to 4 inches have been observed across
portions of the Florida Panhandle in the past 36 to 48 hours,
with the highest amounts being confined closer to the coast into
portions of the southwest big bend. Additional rainfall of around
1 inch with isolated 2 inch amounts are possible with showers and
thunderstorms today across portions of southeast Alabama and
Georgia. Thereafter, the next chance for significant organized
showers and thunderstorms will come Monday through Tuesday, as a
frontal system pushes through the area. Rainfall amounts will
generally range from 1 to 2 inches. While the main impact is
expected to be nuisance and poor drainage flooding, given the
recent wet pattern across the area, this may be enough to push
some rivers into action stage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  85  64  80  62 /  10  10  10  50  40
Panama City   66  78  65  75  63 /  10  10  10  60  50
Dothan        64  84  64  79  61 /  40  20  20  60  40
Albany        64  84  64  81  62 /  50  20  30  60  40
Valdosta      64  85  63  82  61 /  20  30  20  50  40
Cross City    65  86  65  81  63 /  10  20  20  40  40
Apalachicola  66  77  65  75  63 /  10  10  10  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.

&&

UPDATE...Barry
NEAR TERM...Scholl
SHORT TERM...Bunker
LONG TERM...Pullin
AVIATION...DVD
MARINE...Pullin
FIRE WEATHER...Barry
HYDROLOGY...LF

In the hours before

Special weather statement, Apr 6, 6:39 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
639 PM EDT SAT APR 6 2019

GAZ126-062315-
Lee GA-
639 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEE COUNTY UNTIL 715
PM EDT...

At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
De Soto, or 11 miles northeast of Leesburg, moving northeast at 10
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3188 8393 3186 8393 3183 8397 3180 8398
      3181 8399 3180 8401 3178 8399 3175 8406
      3189 8419 3192 8417 3191 8392
TIME...MOT...LOC 2239Z 230DEG 9KT 3187 8407

42-DVD
Special weather statement, Apr 6, 6:57 PM EDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
657 PM EDT SAT APR 6 2019

GAZ123-142-144-062330-
Baker GA-Calhoun GA-Early GA-
657 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAKER...SOUTHWESTERN
CALHOUN AND NORTHEASTERN EARLY COUNTIES IN SOUTHWESTERN GEORGIA UNTIL
730 PM EDT...

At 657 PM EDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 12 miles east of Blakely, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arlington, Douglasville, Damascus, Commissary Hill, Iveys Mill,
Turman, Parksville, Crestview, Bethany, Patmos and Rowena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3127 8462 3134 8484 3154 8475 3145 8450
TIME...MOT...LOC 2257Z 214DEG 10KT 3136 8472

42-DVD
Local storm report, Apr 6, 7:00 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
700 PM EDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       2 SW RED ROCK           31.56N 83.96W
04/06/2019  M3.75 INCH       WORTH              GA   PUBLIC

            SOCIAL MEDIA REPORT OF 3.75 INCHES OF RAIN
            TODAY FROM A LOCATION ABOUT 14 MILES EAST OF
            ALBANY.

&&
Special weather statement, Apr 6, 7:12 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
712 PM EDT SAT APR 6 2019

GAZ144-145-156-062330-
Decatur GA-Baker GA-Mitchell GA-
712 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DECATUR...
SOUTHWESTERN MITCHELL AND SOUTHWESTERN BAKER COUNTIES UNTIL 730 PM
EDT...

At 711 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of West Bainbridge, or 12 miles northeast of
Bainbridge, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vada and Hopeful.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3121 8434 3108 8435 3108 8438 3102 8438
      3103 8452 3112 8454 3121 8454
TIME...MOT...LOC 2311Z 179DEG 10KT 3106 8445

42-DVD
Local storm report, Apr 6, 7:16 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SAT APR 6 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       STARKSVILLE             31.78N 84.14W
04/06/2019  M1.79 INCH       LEE                GA   MESONET

            MESONET STATION MCKG1 MUCKALEE CREEK,
            MEASURED 1.79 INCHES OF RAIN IN 1 HOUR.

&&
Special weather statement, Apr 6, 7:43 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
743 PM EDT SAT APR 6 2019

GAZ142-143-070015-
Miller GA-Early GA-
743 PM EDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MILLER AND CENTRAL
EARLY COUNTIES UNTIL 815 PM EDT...

At 743 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blakely, moving northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Blakely, Centerville, Damascus, Howards Mill, Mayhaw, Colomokee,
Cuba, Killarney, Harmony Church Rd/hwy 45, Early Co A/p, Old
Damascus, Jeterville and Hentown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3133 8464 3127 8464 3109 8491 3117 8504
      3148 8490
TIME...MOT...LOC 2343Z 232DEG 16KT 3129 8488

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 8:13 PM EDTAreal Flood AdvisoryTAEDecatur, Early, Miller2 hr
Apr 6, 9:21 PM EDTAreal Flood AdvisoryTAEClay, Early54 min
Apr 7, 7:10 AM EDTDense Fog AdvisoryTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Colquitt and 15 more3 hr

Nearby

Flash Flood Warnings in Georgia, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.